Hail, Chickasaw
- When
- July 11, 7:31 AM CST
- Where
- Chickasaw County, 2.94 mi NNE of Boyd
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -92.250
Quarter sized hail fell east of New Hampton.
A line of thunderstorms moved across portions of northeast Iowa during the morning of July 11th. These storms dropped quarter sized hail across portions of Chickasaw and Fayette Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms moved across portions of northeast Iowa during the morning of July 11th. These storms dropped quarter sized hail across portions of Chickasaw and Fayette Counties. The hail damaged some crops east of Lawler (Chickasaw County). The storms also produced some damaging winds that blew down trees west of Randalia (Fayette County). Some farm out buildings were blown down and corn flattened northeast of Westgate (Fayette County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 11, 4:15 AM CST, 3 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 515 AM CDT Sat Jul 11 2020 .SHORT TERM...(Today and tonight) Issued at 306 AM CDT Sat Jul 11 2020 Early morning regional radar shows a decaying thunderstorm complex associated with a shortwave trough racing southeast across parts of Nebraska and Iowa. This is projected to continue to dive southeast through the Missouri River Valley as it weakens. Further north, a weak boundary stretched across southern Minnesota will be an area of focus for a few showers and storms to develop and spread southeast into parts of southeast Minnesota and northeast Iowa between ~11 and 15 Z. Models suggest MUCAPE values around 1000-1500 J/kg, 0-6 km bulk shear around 40 kts, and mid-level lapse rates around 7 C/km, which aligns nicely with the SPC mesoanalysis as of 3 am. These parameters may allow a strong storm or two to occur early this morning if storms materialize, though chances are pretty low. Attention then turns to this afternoon as a shortwave trough located over southern Canada/North Dakota rides the northwest flow into the local area. Large-scale ascent associated with the wave will provide more than enough lift to allow scattered storms to develop by early this afternoon across parts of southeast Minnesota and northeast Iowa. Forecast soundings show fat CAPE values of 2500-3500 J/kg and 35-40 kts of bulk unidirectional shear, which would suggest the development of discrete supercells capable of producing strong updrafts. Low to mid-level lapse rates of 7-8 C/km and inverted V soundings would imply large hail and damaging winds as the primary severe weather threats for today. The threat for tornadoes is very low to nonexistent due to little turning and weak 0-1 km shear. Thunderstorm activity will progress southeast, reaching parts of western/southwest Wisconsin by mid to late afternoon. The main area of concern for potentially some severe storms today will be confined across northeast Iowa into far southwest Wisconsin, which is outlined by the SPC's 06Z upgrade to a slight risk in the Day 1 outlook. Storms will also pose a threat for locally heavy rainfall with precipitable water values nearing 1.5" and warm cloud depths around 3 km. .LONG TERM...(Sunday through Friday) Issued at 306 AM CDT Sat Jul 11 2020 Upper-level ridging and surface high pressure build in Sunday into Monday, providing a dry and seasonable stretch across the area. Said ridging will then push east come late Monday into Tuesday as an upper trough slides across southern Canada. At the surface, a cold front looks to approach the area, bringing widespread showers and storms. There were some timing differences on the arrival of the cold front in previous model runs, but the 11.00Z ECMWF and 11.00Z GFS appear to be coming into better agreement with it moving through sometime midday Tuesday, which would suggest the possibility for some strong to severe storms maybe across eastern portions of the CWA. The GFS has decent instability (MLCAPE of 1500+ J/kg) and bulk shear of around 40 kts along and ahead of the front (15 kts in the 0- 1 km layer). Locally heavy rainfall could also be a concern on Tuesday with deep warm cloud depths around 3.5-4 km and precipitable waters approaching 2". The picture on what may pan out should become a little clearer in coming days, but it is definitely a day to keep our eyes on. Thereafter, the cold front looks to stall out somewhere across the Midwest by midweek. This could lead to continued precipitation chances through at least Wednesday or early Thursday across parts of the local area - far southern parts of the CWA look like the most favored area for this scenario, though the front may stall south of the area altogether. By the middle to end of next week, flow aloft becomes more zonal to low meridional with a few shortwave troughs rippling through. Because of this, occasional chances for showers and storms will be possible through late week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 515 AM CDT Sat Jul 11 2020 Cigs: sct-bkn mostly VFR clouds through the period - with BKN cigs during periods of greater pcpn chances. Can't rule out a brief drop into MVFR with afternoon convection, but timing/confidence on occurrence not high enough to add to the forecast for now. WX/vsby: Sct -shra/ts this morning with a weak upper level shortwave...mainly for KRST. Higher chances then return for the afternoon - with again greater threat for KRST. Higher wind gusts with any storm, along with locally heavy rain and accompanying lower vsby. A strong/severe threat this afternoon too...mostly for KRST. Winds: staying on the light side outside of any storm. Will swing to the northwest/north for the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...NMB LONG TERM...NMB AVIATION...Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 432 AM CDT Sat Jul 11 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-121100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 432 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms possible through mid morning mainly west of the Mississippi River. Severe weather not expected. Scattered thunderstorms are expected this afternoon into the evening. A few will be strong, potentially severe, carrying a damaging wind and hail threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances through the week with Tuesday holding the higher threat for widespread storms. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-121100- Taylor-Clark- 432 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible late this afternoon into the evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances through the week with Tuesday holding the higher threat for widespread storms. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/NMB
Special Weather Statement National Weather Service La Crosse WI 538 AM CDT Sat Jul 11 2020 MNZ086-087-094-095-111200- Dodge-Olmsted-Mower-Fillmore- Including the cities of Dodge Center, Rochester, Austin, and Preston 538 AM CDT Sat Jul 11 2020 ...A Few Strong Thunderstorms Possible This Morning... Scattered thunderstorms will continue to spread southeast across parts of southeast Minnesota this morning. Some of these storms could become strong, with hail, heavy rain, and lightning being the primary threats. Move indoors when storms approach your location. NMB
Special Weather Statement National Weather Service La Crosse WI 634 AM CDT Sat Jul 11 2020 IAZ009>011-MNZ087-094>096-111300- Howard-Winneshiek-Allamakee-Olmsted-Mower-Fillmore-Houston- Including the cities of Cresco, Decorah, Waukon, Rochester, Austin, Preston, and Caledonia 634 AM CDT Sat Jul 11 2020 ...Some Strong Storms This Morning... Scattered thunderstorms will continue to spread southeast across parts of southeast Minnesota this morning. Some of these storms have been strong, with wind gusts up to 40 mph, heavy rain, and lightning. Move indoors when storms approach your location. NMB
Special Weather Statement
National Weather Service La Crosse WI
803 AM CDT Sat Jul 11 2020
IAZ010-019-029-111345-
Winneshiek-Chickasaw-Fayette-
803 AM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FAYETTE...
SOUTHWESTERN WINNESHIEK AND CHICKASAW COUNTIES...
At 803 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Protivin to 7 miles southwest of
Elma. Movement was southeast at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
New Hampton, West Union, Fredericksburg, Hawkeye, Lawler, Spillville,
Fort Atkinson, Protivin, Waucoma, Jerico, Alta Vista, St. Lucas,
North Washington, Jackson Junction, Festina, Eldorado, Lake Meyer
County Park, New Hampton Airport, County Roads B 28 And V 18 and
Highway 18 And County V 18.
If outdoors, consider seeking shelter inside a building.
If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4321 9255 4321 9192 4291 9161 4291 9228
4303 9239 4310 9248 4312 9253 4316 9256
4320 9256
TIME...MOT...LOC 1303Z 319DEG 33KT 4329 9210 4319 9257
ZapotocnyThe La Crosse radar (KARX), 120 km away, was scanning. The volume nearest the first event began at 13:31 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter sized hail fell east of New Hampton.
Crops were damaged by quarter sized hail east of Lawler.
A barn and outbuilding were destroyed northeast of Fredericksburg.
Quarter sized hail fell in Fredericksburg.
Quarter sized hail fell south of Alpha.
Three large trees were blown down west of Randalia.
Several farm out buildings were damaged or blown down and some corn was flattened northeast of Westgate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906469, 906470, 909787, 906482, 906483, 906490, 906493.